Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 98, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Apr 21, 2017, 11:24 PM CDT for 4 counties in Arkansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2017, 11:24 PM CDT (04:24 UTC)
- Expired
- Apr 22, 2017, 12:30 AM CDT
- In force
- 66 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hempstead County, AR, Howard County, AR, Little River County, AR, Sevier County, AR
The radar
The Shreveport radar (KSHV), 154 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 11:30 PM CDT | HAIL 1 | 4 Nw Ben Lomond, AR | FACEBOOK REPORT OF QUARTER SIZE HAIL IN THE PENNYS COMMUNITY. |
| Apr 22, 12:03 AM CDT | HAIL 1 | 3 E Tollette, AR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 4:40 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Shreveport, LA (KBAD), launched 00:00Z, 4.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.5
The text
As transmitted.
979
WUUS54 KSHV 220424
SVRSHV
ARC057-061-081-133-220530-
/O.NEW.KSHV.SV.W.0098.170422T0424Z-170422T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1124 PM CDT FRI APR 21 2017
The National Weather Service in Shreveport has issued a
* Severe Thunderstorm Warning for...
Central Little River County in southwestern Arkansas...
Northwestern Hempstead County in southwestern Arkansas...
Southeastern Sevier County in southwestern Arkansas...
Southeastern Howard County in southwestern Arkansas...
* Until 1230 AM CDT
* At 1124 PM CDT, a severe thunderstorm was located near Ben Lomond,
or 10 miles southeast of Horatio, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nashville, Mineral Springs, Tollette, Washington, Ben Lomond,
Saratoga, Oak Grove, Ozan, Bright Star, Silver Ridge and Browntown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
A tornado watch remains in effect until 100 AM CDT for southwestern
Arkansas.
LAT...LON 3376 9422 3398 9413 3397 9366 3370 9367
TIME...MOT...LOC 0424Z 278DEG 28KT 3387 9419
HAIL...1.00IN
WIND...60MPH
$$
061 follow-up statement
321
WWUS54 KSHV 220524
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
1224 AM CDT SAT APR 22 2017
ARC081-133-220533-
/O.CAN.KSHV.SV.W.0098.000000T0000Z-170422T0530Z/
Little River AR-Sevier AR-
1224 AM CDT SAT APR 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LITTLE RIVER AND
SOUTHEASTERN SEVIER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 100 AM CDT for southwestern
Arkansas.
LAT...LON 3373 9393 3386 9390 3394 9383 3397 9366
3370 9367
TIME...MOT...LOC 0523Z 268DEG 10KT 3379 9380
$$
ARC057-061-220530-
/O.CON.KSHV.SV.W.0098.000000T0000Z-170422T0530Z/
Hempstead AR-Howard AR-
1224 AM CDT SAT APR 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHWESTERN HEMPSTEAD AND SOUTHEASTERN HOWARD COUNTIES...
At 1223 AM CDT, a severe thunderstorm was located near Tollette, or 9
miles southeast of Mineral Springs, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tollette, Washington, Saratoga, Ozan and Bright Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A tornado watch remains in effect until 100 AM CDT for southwestern
Arkansas.
LAT...LON 3373 9393 3386 9390 3394 9383 3397 9366
3370 9367
TIME...MOT...LOC 0523Z 268DEG 10KT 3379 9380
HAIL...1.00IN
WIND...60MPH
$$
06What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 10:03 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 21, 10:03 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1003 PM CDT Fri Apr 21 2017
.DISCUSSION...
Frontal boundary across southeast OK into Arkansas continues to
generate severe thunderstorms with large hail and isolated
tornadoes the main threat. Beginning to see convection
transitioning from discrete superscells to more linear in nature.
Organized severe threat should persist for at least a couple more
hours with an isolated hail threat continuing overnight in post-
frontal elevated storms. Otherwise, went ahead and issued a lake
wind advisory for Saturday afternoon into the evening due to
enhanced pressure gradient behind the front generating strong
north winds mainly along and north of interstate 20 corridor.
/05/
&&
.PREV DISCUSSION... /issued 710 PM CDT Fri Apr 21 2017/
AVIATION...
For the 22/00Z terminal forecast will prevail VFR flight
categories until around 2204Z-2209Z when lowering clouds
ahead of an approaching cold front with a band of showers
and thunderstorms. The cold front will continue to push
across the Four State Region with the convection shining
Southeast with it. In and near the thunderstorms IFR ceilings and
visibilities will develop as well out ahead and just behind the
frontal boundary. Conditions will slowly return from IFR to
MVFR during the mid morning with a gradual return to VFR near
mid day to early afternoon. Surface winds will be South
to Southwest overnight 7-14 knots increasing during the mid
evening for the Northwest sections of the region. As winds shift
to the West and Northwest with and in wake of the frontal passage
expect an increase in speeds to 15-20 knots with higher gusts.
/06/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 67 75 49 70 / 40 30 10 0
MLU 69 78 51 67 / 30 40 10 10
DEQ 56 65 43 70 / 70 20 10 0
TXK 60 67 48 70 / 60 20 10 0
ELD 66 72 49 68 / 60 30 10 10
TYR 59 68 47 71 / 60 30 10 0
GGG 63 71 47 70 / 60 30 10 0
LFK 68 76 48 72 / 20 30 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from noon to 9 PM CDT Saturday for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory from noon to 9 PM CDT Saturday for LAZ001>006-
010>014.
OK...Lake Wind Advisory from noon to 9 PM CDT Saturday for OKZ077.
TX...Lake Wind Advisory from noon to 9 PM CDT Saturday for TXZ096-097-
108>112-124>126-136>138-150-151.
&&
05/06Hazardous weather outlook, Apr 21, 12:24 PM CDT, 11 hours before
Hazardous Weather Outlook National Weather Service Shreveport LA 1224 PM CDT Fri Apr 21 2017 ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097- 108>112-124>126-136>138-221100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison- 1224 PM CDT Fri Apr 21 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... A complex of strong to severe thunderstorms over Eastern Oklahoma will move into Western Arkansas early this afternoon, but should remain just north of the region. However, convective boundaries associated with this system should linger across Southeast Oklahoma and the northern sections of Southwest Arkansas, and will help focus scattered to numerous showers and thunderstorms late this afternoon through this evening over these areas as a strong upper level disturbance moves across Northern Oklahoma. These storms are expected to build farther south this evening and overnight into Northeast Texas, Southern Arkansas, and possibly extreme Northern Louisiana along and ahead of an associated cold front before weakening late. Given the strong instability, wind shear, and frontal forcing expected to be in place, some of these storms will become severe, with damaging winds, large hail, and even an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Isolated showers and a few thunderstorms will be possible Saturday near and behind the cold front. However, no hazardous weather is expected. Afterwards, much cooler and drier air will spill south in wake of the frontal passage Saturday, before a warmup commences Monday. Dry conditions will continue across much of the region through at least Thursday. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, storm spotters, and amateur radio operators, will be needed this evening and tonight across extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. LAZ005-010>014-017>022-TXZ149>153-165>167-221100- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1224 PM CDT Fri Apr 21 2017 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Isolated showers and thunderstorms will be possible this afternoon across portions of Deep East Texas and Northcentral Louisiana before diminishing this evening with the loss of heating. However, additional isolated to scattered showers and thunderstorms will be possible late over the area as a complex of strong to severe thunderstorms gradually sinks southeast and weakens late. Strong gusty winds will be possible late should any convective boundaries accelerate southeast ahead of the complex of showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Isolated to scattered showers and thunderstorms will be possible Saturday near and behind the cold front especially over portions of Lower East Texas and North Louisiana, with the front expected to exit the region Saturday afternoon. However, the threat for hazardous weather is low. Afterwards, much cooler and drier air will spill south in wake of the frontal passage Saturday, before a warmup commences Monday. Dry conditions will continue across much of the region through at least Thursday. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, spotter networks, and amateur radio operators, should not be needed this afternoon or tonight. 15
In the hours before
Special weather statement, Apr 21, 10:03 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1003 PM CDT FRI APR 21 2017
OKZ077-220400-
McCurtain OK-
1003 PM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
1100 PM CDT...
At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Cloudy, or 27 miles southeast of Clayton, moving east
at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hochatown, Bethel, Mount Herman and Sherwood.
A tornado watch remains in effect until 100 AM CDT for southwestern
Arkansas...and southeastern Oklahoma.
LAT...LON 3436 9446 3413 9447 3415 9497 3425 9505
3437 9505
TIME...MOT...LOC 0303Z 275DEG 28KT 3430 9503
06Local storm report, Apr 21, 10:07 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1007 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM HAIL VALLIANT 34.00N 95.09W
04/21/2017 E0.75 INCH MCCURTAIN OK EMERGENCY MNGR
&&
ASLocal storm report, Apr 21, 10:40 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1040 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 5 SE RUFE 34.08N 95.09W
04/21/2017 MCCURTAIN OK EMERGENCY MNGR
TREES AND POWER LINES DOWN. ROADS BLOCKED.
&&
ASLocal storm report, Apr 21, 11:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1106 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 1 W GARVIN 33.95N 94.96W
04/21/2017 E1.00 INCH MCCURTAIN OK LAW ENFORCEMENT
DAMAGED THE SHERIFFS VEHICLE.
&&
ASThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 9:52 PM CDT | Lake Wind Advisory | SHV | Columbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more | 17 hr |
| Apr 21, 10:46 PM CDT | Severe Thunderstorm Warning | SHV | Little River, Sevier | 59 min |
| Apr 21, 11:41 PM CDT | Special Weather Statement | SHV | Little River | 49 min |
| Apr 21, 11:47 PM CDT | Tornado Warning | SHV | Hempstead, Howard, Sevier | 43 min |
| Apr 22, 12:30 AM CDT | Severe Thunderstorm Warning | SHV | Hempstead, Nevada | 60 min |
| Apr 22, 12:39 AM CDT | Special Weather Statement | SHV | Little River | 36 min |
| Apr 22, 12:45 AM CDT | Special Weather Statement | SHV | Sevier | 45 min |
| Apr 22, 1:33 AM CDT | Special Weather Statement | SHV | Hempstead | 42 min |
| Apr 22, 2:18 AM CDT | Special Weather Statement | SHV | Hempstead | 42 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.